Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Elko, NV

July 25, 2017Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 25, 2017, 7:23 PM PDT for Elko County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 7:23 PM PDT (02:23 UTC)
Expired
Jul 25, 2017, 8:00 PM PDT
In force
37 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 170 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS55 KLKN 260223
SVRLKN
NVC007-260300-
/O.NEW.KLKN.SV.W.0026.170726T0223Z-170726T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
723 PM PDT TUE JUL 25 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  East central Elko County in northeastern Nevada...

* Until 800 PM PDT

* At 722 PM PDT, a severe thunderstorm was located near Wells, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wells and Moor Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4103 11496 4115 11490 4115 11462 4094 11471
TIME...MOT...LOC 0222Z 293DEG 7KT 4108 11486 

HAIL...1.00IN
WIND...60MPH
 
$$

PVC/SH
2 follow-up statements
789 
WWUS55 KLKN 260234
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
734 PM PDT TUE JUL 25 2017

NVC007-260300-
/O.CON.KLKN.SV.W.0026.000000T0000Z-170726T0300Z/
Elko NV-
734 PM PDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR EASTERN ELKO COUNTY...

At 733 PM PDT, a severe thunderstorm was located east of Wells, 
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Moor Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is also occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4107 11483 4115 11484 4115 11462 4107 11465
TIME...MOT...LOC 0233Z 293DEG 7KT 4107 11483 

HAIL...1.00IN
WIND...60MPH
 
$$

PVC
222 
WWUS55 KLKN 260257
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
757 PM PDT TUE JUL 25 2017

NVC007-260306-
/O.EXP.KLKN.SV.W.0026.000000T0000Z-170726T0300Z/
Elko NV-
757 PM PDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELKO COUNTY WILL
EXPIRE AT 800 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4107 11483 4115 11484 4115 11462 4107 11465
TIME...MOT...LOC 0256Z 293DEG 7KT 4105 11478 

$$

PVC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:38 PM PDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 2:38 PM PDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Elko NV
238 PM PDT Tue Jul 25 2017

.SYNOPSIS...The weather will remain active through the evening
tonight. Some storms may be strong and could produce brief
moderate to heavy rain. Drier air will start to move in tomorrow,
bringing with it lessening storm chances.

&&

.SHORT TERM...Tonight through Friday. Convective activity is
getting a slow start this afternoon as high temperatures are
cooler today than what they were yesterday. Many readings were
about 7-10 degrees cooler and thus have delayed the convection.
Storms are not moving too fast with 700-500mb speeds progged at
around 5 knots or so. The showers and storms will continue to form
through the afternoon and evening hours per the latest HRRR runs.
In addition, we have seen some training storms in northern Nye
county, and the possibility does exist further north. Still
concerned about heavy rain on recently created burn scars. Based
on these factors, will keep the flash flood watch going at this
time. Overnight lows will be in the 50s for the most part.

All model solutions are showing the closed upper level trough off
the California coast slowly shifting to the northeast. There will
continue to be a jet max over the northern parts of the forecast
area. It looks like another active day across the region. Storm
motions will be a little quicker at 10-15 knots. But precipitable
water values are expected to be down slightly, with many locales
coming in around 0.75 inches or so. The highest readings will be
in the eastern spots along the border with Utah. High temperatures
will be in the low to mid 90s. Winds will be light.

Wednesday night into Thursday. The upper trough energy will shift
east. Southwest flow will bring some drier air into the area, with
precipitable water values decreasing to 0.66 to 0.75 inches. Will
need to see how much drier air will be over the area. Have kept
isolated showers and thunderstorms in the forecast as model
solutions typically are too quick with removing the moisture.
Highs will be in the low to mid 90s with light winds.

Thursday night into Friday. Drier air continues to move into the
area. Have limited thunderstorm coverage to isolated only.
Afternoon highs will be in the low to mid 90s again.

.LONG TERM...Friday night through next Tuesday.

Upper ridge will gradually rebuild over the Great Basin this
weekend into early next week. Lingering moisture and weak
instability under this feature will result in a chance of isolated
thunderstorms across portions of central and eastern NV each day.
ECMWF is more aggressive and quicker to build a closed upper high
right on top of Nevada by early next week which would lead to an
overall hotter and drier solution. GFS has slowly rising heights
through the weekend while bringing some monsoonal moisture back
into southern and central parts of the state later Sunday into
Monday. Eventually, the GFS does build a closed high back over
southern California during the later half of next week while
keeping some moisture in place over Nevada. Overall, will lean
toward the GFS solution with above normal temperatures likely for
the balance of next week.

&&

.AVIATION...Scattered showers and thunderstorms will redevelop
this afternoon around and en route of all TAF sites given
available monsoonal moisture and instability. Scattered storms
will persist through mid-evening before diminishing to pockets of
light rain later this evening/overnight. Outflow winds over 30
knots, locally heavy heavy downpours and small hail along with
reduced visibilities to at least MVFR are likely in the vicinity
of stronger convective cells this afternoon and early evening.
Cannot rule out the possibility of an isolated severe gust/wet
microburst to 50 knots associated with a more intense descending
storm core.

AMD NOT SKED will continue for KWMC until further notice due to
comms line issue.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
will continue this evening across all zones. Some of these storms
can produce brief heavy rain and strong gusty outflow winds.
Localized flash flooding and strong to severe storms are still
possible and remain the main threats. Additionally, awareness of
recent burn scars for the potential of flash flooding and/or
debris flows in and around recent burn scars is critical and will
be monitored closely. This active pattern will diminish towards
the end of the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Humboldt
County-Northeastern Nye County-Northern Elko County-Northern
Lander County and Northern Eureka County-Northwestern Nye County-
Ruby Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-Southwestern Elko County-White Pine County.

&&

86/95/95/86

In the hours before

Special weather statement, Jul 25, 5:20 PM PDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
520 PM PDT TUE JUL 25 2017

NVZ033-035-039-260100-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
520 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 600 PM PDT...

At 519 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lages Junction, moving north at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm has a history of dropping heavy rain and is going near a
burn scar area. Minor flooding is possible with this cell due to
runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3997 11450 3998 11459 4017 11463 4014 11437
TIME...MOT...LOC 0019Z 188DEG 8KT 4006 11453

86
Special weather statement, Jul 25, 5:40 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Elko NV
540 PM PDT TUE JUL 25 2017

NVZ030-260130-
Humboldt County NV-
540 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 630 PM PDT...

At 539 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Valmy, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Lone Tree Mine.

LAT...LON 4069 11729 4074 11737 4091 11733 4074 11707
TIME...MOT...LOC 0039Z 221DEG 7KT 4078 11728

86
Special weather statement, Jul 25, 6:04 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Elko NV
604 PM PDT TUE JUL 25 2017

NVZ031-260145-
Northern Elko County NV-
604 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 645 PM
PDT...

At 603 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Tuscarora, moving north at 10 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm could also produce locally heavy rainfall that could
cause flooding.

Locations impacted include...
Tuscarora.

LAT...LON 4114 11630 4114 11642 4142 11649 4141 11603
TIME...MOT...LOC 0103Z 183DEG 18KT 4121 11635

PVC
Special weather statement, Jul 25, 6:39 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Elko NV
639 PM PDT TUE JUL 25 2017

NVZ030-031-260230-
Northern Elko County NV-Humboldt County NV-
639 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUMBOLDT AND WEST
CENTRAL ELKO COUNTIES UNTIL 730 PM PDT...

At 639 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Midas, moving northeast at 10 mph.

Dime size hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Humboldt and west central Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4120 11709 4125 11716 4151 11703 4136 11674
TIME...MOT...LOC 0139Z 216DEG 48KT 4136 11701

PVC
Special weather statement, Jul 25, 6:58 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
658 PM PDT TUE JUL 25 2017

NVZ030-260245-
Humboldt County NV-
658 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 745 PM PDT...

At 658 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of McDermitt, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4168 11754 4174 11771 4199 11748 4188 11717
TIME...MOT...LOC 0158Z 215DEG 27KT 4179 11750

PVC
Special weather statement, Jul 25, 7:07 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
707 PM PDT TUE JUL 25 2017

NVZ031-033-034-039-260245-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
707 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
745 PM PDT...

At 704 PM PDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Wells, moving northeast at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Wells, Pequop Summit, Moor Summit, and Hd Summit as well as
Interstate 80 and U.S. Highway 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 11474 4096 11509 4142 11480 4121 11432
TIME...MOT...LOC 0204Z 212DEG 29KT 4104 11484

PVC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:20 PM PDTSpecial Weather StatementLKN40 min
Jul 25, 5:40 PM PDTSpecial Weather StatementLKN50 min
Jul 25, 6:04 PM PDTSpecial Weather StatementLKN41 min
Jul 25, 6:13 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 25, 6:39 PM PDTSpecial Weather StatementLKN51 min
Jul 25, 6:58 PM PDTSpecial Weather StatementLKN47 min
Jul 25, 7:07 PM PDTSpecial Weather StatementLKNElko38 min
Jul 26, 12:29 PM PDTSpecial Weather StatementLKN46 min
Jul 26, 12:32 PM PDTSpecial Weather StatementLKN43 min
Jul 26, 1:06 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 26, 1:10 PM PDTSpecial Weather StatementLKN50 min
Jul 26, 1:29 PM PDTSpecial Weather StatementLKNHumboldt46 min
Jul 26, 1:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 26, 1:51 PM PDTSpecial Weather StatementLKNNye39 min
Jul 26, 1:56 PM PDTSpecial Weather StatementLKN49 min
Jul 26, 2:08 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 26, 4:04 PM PDTSpecial Weather StatementLKN56 min
Jul 26, 4:27 PM PDTSpecial Weather StatementLKNNye63 min
Jul 26, 4:49 PM PDTSpecial Weather StatementLKN56 min
Jul 26, 4:55 PM PDTSevere Thunderstorm WarningLKNEureka, Lander35 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.